Alabama, 2019

Heat in Alabama, August 12, 2019

August 12, 2019 · NWS HUN · 4 events in 4 counties and zones

Temperatures climbed into the middle 90s with dew points in the lower 70s. This produced heat index values around 105 degrees during the mid afternoon hours in northwest Alabama.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Temperatures climbed into the middle 90s with dew points in the lower 70s. This produced heat index values around 105 degrees during the mid afternoon hours in northwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 12, 11:04 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 12, 11:04 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1204 PM CDT Mon Aug 12 2019

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1021 AM CDT Mon Aug 12 2019

Upper ridging will build into the region today, with light southerly
flow at the surface. Given mostly clear skies and the height rises,
temps are expected to soar through the day. Current temps in the mid
to upper 80s will top out in the mid 90s by this afternoon. A few
spots may break into the upper 90s, especially across our western
counties. Dewpoints are expected to mix slightly, bottoming out in
the mid 60s. This will help keep heat index values from warming too
high, but there will still be enough areas reaching 105 to keep the
Heat Advisory going this afternoon. The previous forecast remains on
track so no major changes were necessary.

.SHORT TERM...(Tonight through Wednesday)
Issued at 357 AM CDT Mon Aug 12 2019

Guidance continues to show a weak front developing overnight tonight
into Tuesday morning stretching from the Ohio Valley southwest into
eastern Oklahoma. Low level moisture advection ahead of this front should
only allow lows to drop into the mid 70s.

Expect more significant low level moisture advection during the day
on Tuesday, as this weak front axis sags southeast towards northern
Alabama. There will be some mixing of drier air to the surface based
on model forecast soundings in the afternoon. So lowered dewpoints
from previous forecast package to between 69 and 75 degrees Tuesday
afternoon. Cloud cover should increase, but maybe not until around 3
or 4 PM, after maximum daytime heating has been realized. With 925 mb
temperatures progged to be between 26 and 29 degrees and the upper
ridge still firmly over the area, kept highs in the 94 to 97 degree
range. This looks to create very hazardous heat index values up to
110 degrees. However, 110 or higher heat index values do not look
widespread enough to warrant a excessive heat warning. Therefore,
have extended the heat advisory through 6 PM CDT on Tuesday. Enough
convergence is show in models to warrant a 20 POP after 1 PM and
scattered convection developing north of the TN river after 4 PM.
With bulk shear between 20 and 30 knots and CAPE values forecast to
be over 3500 J/KG, some of these could be strong to marginally severe
producing wind gusts of 50 to 60 mph and locally heavy rainfall.
There is low confidence in this severe threat during the afternoon
hours, given some guidance does not more the forcing as far south as
even southern middle TN by the late afternoon hours.

Shower and thunderstorm chances increase significantly Tuesday night,
as the front pushes into the area. Again bulk shear between 25 and
30 knots is shown in most models. However, CAPE does decrease to
between 1500 and 3000 J/KG in most guidance. Strong to marginally
severe thunderstorm activity could linger into Tuesday night as a
result. Main threats again look to be gusty winds 50 to 60 mph and
locally heavy rainfall with strongest thunderstorms. One more warm
night is expected with lows in the mid 70s with pooling of high
dewpoints along the front.

During the day on Wednesday, the front should shift southeast into
central or southern Alabama. Most guidance continues to show
scattered showers and thunderstorms developing near and north of the
boundary into the area. Kept isolated to scattered activity in the
forecast as a result, before pushing southeast of the area late
Wednesday evening. cloud cover and precipitation should keep highs
cooler in the upper 80s to lower 90s. Much drier air will move into
the region Wednesday night behind this front.

.LONG TERM...(Thursday through Sunday)
Issued at 357 AM CDT Mon Aug 12 2019

The extended forecast is rather benign in nature with a drier and
stable airmass infiltrating the TN valley through most of the period.
The ECMWF is more amplified with the upper ridge through the TN and
OH valleys. But overall, the differences are minimal and lead to a
mainly dry forecast with near seasonable temperatures. Highs should
reach the u80s-l90s each day. Lows on Friday morning could dip into
the l60s in a few spots of northeast AL and southern TN. Then u60s-l70s

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1155 AM CDT Mon Aug 12 2019

VFR conds will prevail thru the TAF period at both KHSV/KMSL.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 6 PM CDT Tuesday for ALZ001>008-016.

TN...Heat Advisory until 6 PM CDT Tuesday for TNZ096.

&&

NEAR TERM...73
SHORT TERM...KTW
LONG TERM...17
AVIATION...12

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 12, 3:30 AM CST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
430 AM CDT Mon Aug 12 2019

ALZ001>010-016-TNZ076-096-097-130000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
430 AM CDT Mon Aug 12 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Patchy dense fog is possible through 8 AM before dissipating.

Dangerous heat is expected today, with temperatures reaching
the middle to upper 90s. Combined with very humid conditions, this
will result in Heat Index values up to 107 degrees. A Heat Advisory
remains in effect through 6 PM today west of Fayetteville, Huntsville,
and Guntersville.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Dangerously hot conditions will continue overnight and into Tuesday.
Temperatures reaching the middle to upper 90s combined with very
humid conditions will produce Heat Index values of 103 to 110 degrees
on Tuesday. Therefore the Heat Advisory has been extended through 6
PM CDT on Tuesday west of Fayetteville, Huntsville, and Guntersville.

Isolated to scattered thunderstorms will be possible late Tuesday
afternoon, mainly north of the Tennessee River. This activity should
become more widespread Tuesday evening and move southward across
area overnight. The strongest storms will be capable of producing
damaging winds up to 60 mph and large hail.

Isolated to scattered showers and thunderstorms are expected to
linger into Wednesday before dry weather returns to the forecast
Wednesday night. Some of these storms could produce heavy downpours
and gusty winds.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Colbert

When
August 12, 1:00 PM CST to 4:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The heat index reached 105 degrees.

Heat, Lauderdale

When
August 12, 1:00 PM CST to 4:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The heat index reached 105 degrees.

Heat, Franklin

When
August 12, 1:00 PM CST to 4:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

The heat index reached 105 degrees.

Heat, Lawrence

When
August 12, 1:00 PM CST to 4:00 PM CST
Where
Lawrence forecast zone
Reported by
ASOS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

The heat index reached 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835574, 835575, 835576, 835577.